GERD (Acid Reflux) Expert Forum
severe stomach spasm and gnawing sensation
About This Forum:

This forum is for questions and support regarding Gastroesophageal Reflux Disease (GERD) / Acid Reflux with topics including: Causes, Constipation, Diagnosis, Diarrhea, Drugs and OTC medications, Living with GERD, Loss of Appetite, Preventing Flare-ups, Research, Risk Factors, Symptoms, Support, Surgery, Tests, Treatments.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

severe stomach spasm and gnawing sensation

I am 47 and had GERD since I was around 15.  12 years ago I had a laproscopic Hill Repair which also fixed a large hiatal hernia (I have the dubious distinction of having had the worste 24 hour pH my gastro had seen). l things were great for 10 years then 2 years ago I started to get a gnawing sensation around the base of my sternum.  An endoscopy showed the repair looked like new and tests for h pilori and cilliac were negative..  We tried protonix which had no effect.  Then I was put on levbid which helped for almost a year.  In the last year things have gotten worse.  In addition to the gnawing sensation, I have periods of what seem to be spasms that are acutely painful.  The cover my mid abdomen and my right lung area.  When they are really bad, it feels like the pain also covers the side of my neck.  My gastro has added dicyclomine to the drug regime.  I am now on both 3-4 times a day.  In addition, after a bit of web searching on alt med sites, I am also taking turmeric and cayenne pepper capsules which seem to offer a bit more relief.

I really like my gastro, but am at a loss as we cycle meds and nothing seems to help.  Any ideas
Related Discussions
Avatar_m_tn
Hi GERDGuy15,

The symptoms you have mentioned look very vague.
It looks more like a musculoskeletal pain rather than a GI pain.
Consult your doctor about this possibility.
================================================================
The information provided is for patients’ education only and is not a medical advice. Always consult your personal physician for complete evaluation of your health problem.
- Ratnakar Kini M.D.
5 Comments
Blank
432623_tn?1303458005
Tumeric? Cayenne pepper?  Those are BAD BAD BAD for the stomach.  They will burn your insides out!  Stop that
Blank
Avatar_m_tn
Make sure you post back with whatever you find.  I am identical to your symptoms but I am 5 years post Nissen.  I have not done all the medications you have.  I only take Previcid which does not seem to work on the gnawing pain.  Also my pain is more focused on the left than the right in your case.  I have spasms, but they are not painful. I just feel them vibrating my sternum area.  Kind of feels like my heart is going crazy, but a pulse check confirms heart is beating along normally. I already had a upper GI series which showed wrap in good shape and nothing else abnormal.  I have an upcomming endoscopy for a better look.  I agree with poster above about Tumeric and Cayenne as not so good for stomach.  I have tried cutting out such things and concentrating on things like vitamins and eating yogurt etc.  I can not say it has made things better, but it also has not made things worse.
Blank
Avatar_f_tn
Hi, I am 27 and I have been having severe right sided abdominal pain for about 6 months now. When I have the attacks, I begin vomiting and have to take meds. I always have a dull pain in the area and stay really weak and short of breath. I been to the doctors and all they can tell me is that my liver enzymes are sky high. They thought it was my gallbladder so I had an upper gi, ultrasound, hida scan, cat scan and mri. Everything was normal. I could not believe it. They tell me something is wrong with my liver and that is why the blood work is so high. I was wondering if something else could cause my liver enzymes to go up. They also checked me for hepatitis and it came back normal. The Emergency room in town has seen me sooo much and sometimes a couple times a week that they are beginning to think I am faking I think. I can go weeks pain free and then it hits and I can't move, I can't breathe, I have to go to the ER for a shot to relieve the pain. It is agonizing. Now they have referred me to more specialist in the GI and liver department 3 hours away at a charity hospital. That is going to be very expensive doctor visits since I have to have alot of gas to go back and forth a few times a month. I am not looking forward to that. Please help. If you have had any of my symptoms and can give me some advice of what it could possibly be I would be soo grateful so I can ask the doctor when I go back to him. I also have horrible acid reflux and alot of wheezing since I gotten rid of double pnuemonia (pneumonia) a month before this all started. Is all this related in some way maybe? It's like the doctors are giving up because they can't find anything. I need help. I am tired of being disabled and not being able to spend the time I want with my children and I'm always having to take off work. I never know when the attack is gonna hit me but one thing I do know is that it always happens at night.I am taking dicyclomine also and prilosec as well as maalox and I've also had GERD since I was young age 10.
Blank
Avatar_m_tn
Hi tharrison,

Provide the details of the tests you have done ( values and reports).
Post them separately and not in this post.
================================================================
The information provided is for patients’ education only and is not a medical advice. Always consult your personal physician for complete evaluation of your health problem.
- Ratnakar Kini M.D.
Blank
Continue discussion Blank
This Forum's Experts
4610897_tn?1393869202
Joseph Sclafani, M.D.Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
1684282_tn?1350782543
Blank
The Death by Heroin
Feb 03 by Julia M Aharonov, DOBlank